Author(s): Winn RE, McDonnell KP
Abstract Share this page
Abstract A 19-year-old woman presented with status epilepticus and ventricular dysrhythmias less than one hour after ingesting 5,000 mg dimenhydrinate (Dramamine). Aggressive resuscitation including the use of physostigmine stabilized the cardiac rhythm; however, she suffered a severe neurologic deficit. Development of ischemic and infarcted bowel necessitated colonic resection. After surgery, her condition worsened, and after demonstration of minimal cerebral activity, supportive measures were withdrawn, and she died. Overdose with dimenhydrinate and diphenhydramine, both of which are over-the-counter drugs, can result in rapid central nervous system stimulation, including status epilepticus. Death can occur within two hours. To our knowledge, this is the first reported fatality resulting from ingestion of dimenhydrinate.
This article was published in Ann Emerg Med
and referenced in Journal of Clinical & Experimental Cardiology